Hail, Wheeler
- When
- May 27, 3:37 PM CST
- Where
- Wheeler County, 7.08 mi SSE of Bartlett
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.780, -98.520
Strong shear and modest amounts of cape help to produce isolated supercells across Holt and Wheeler counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Strong shear and modest amounts of cape help to produce isolated supercells across Holt and Wheeler counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 2:30 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT SUN MAY 27 2012
.SYNOPSIS...
ANALYSIS OF THE 19Z MSL DATA SHOWED A BOUNDARY OR FRONT FROM
NORTHEAST NEBRASKA TO A LOW ALONG THE KANSAS-NEBRASKA BORDER EAST OF
MCCOOK AND TO ANOTHER LOW IN SOUTHEAST COLORADO. ANOTHER BOUNDARY OR
FRONT EXTENDED TO A LOW IN SOUTHEAST NORTH DAKOTA. OPEN CELLED
CUMULUS ALONG AND SOUTHEAST OF THE FRONT OVER NORTHEAST TO SOUTH
CENTRAL NEBRASKA SHOWED THE AREAS OF GREATEST INSTABILITY. ANOTHER
SMALL FIELD OF CUMULUS IN CENTRAL AND NORTH CENTRAL NEBRASKA HINTED
AT SOME ELEVATED INSTABILITY. THERE WERE ALSO CUMULUS CLOUDS IN THE
NEBRASKA PANHANDLE AND NORTHEAST COLORADO FROM ABOUT PINE RIDGE AND
WHITECLAY TO STERLING. DERIVED IMAGERY FROM GOES SATELLITE SHOWED
THE MOST UNSTABLE CONDITIONS AND ABUNDANT PRECIPITABLE WATER IN
NORTHEAST THROUGH SOUTH CENTRAL NEBRASKA.
&&
.DISCUSSION...
THE FORECAST CHALLENGE CONTINUES TO BE TIMING...EXTENT AND
STRENGTH OF CONVECTION IN THIS FAIRLY FLUID PATTERN. MODELS ARE IN
DECENT AGREEMENT FOR THE EARLIEST PARTS OF THE FORECAST.
.SHORT TERM...TONIGHT THROUGH TUESDAY.
ANY OF THE CUMULUS FIELDS WOULD BE FAVORABLE FOR ADDITIONAL
CONVECTIVE DEVELOPMENT. FOR THE NORTH PLATTE FORECAST AREA... THE
AREA MOST FAVORABLE FOR SEVERE THUNDERSTORMS WOULD BE WHEELER AND
GARFIELD COUNTIES AND THE EASTERN PARTS OF HOLT AND CUSTER COUNTIES
WHERE THE MAIN SURFACE BOUNDARY IS. INDEED...THE HOURLY RAPID
REFRESH INDICATES JUST THAT. ISOLATED CONVECTION COULD DEVELOP IN
THE PANHANDLE AS WELL.
AFTER MIDNIGHT...THUNDERSTORMS MOVE INTO EASTERN NEBRASKA AS
HIGH PRESSURE COMES IN FROM THE NORTHWEST. TEMPERATURES TUESDAY WILL
BE COOLER THAN THEY ARE TODAY. BREEZY CONDITIONS CAN BE EXPECTED
DURING THE DAY TUESDAY WITH THE WIND COMING AROUND TO THE WEST.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
AS THE LEE SIDE TROUGH REDEVELOPS TUESDAY NIGHT...LOW LEVEL FLOW
FROM THE SOUTH TO SOUTHEAST RETURNS AND BRINGS SOME MOISTURE INTO
WESTERN NEBRASKA (PRECIPITABLE WATER 0.50-0.75 INCH). AS A FRONT
PIVOTS THROUGH WESTERN NEBRASKA...THE MOIST AIR WILL BE LIFTED UP
AND COULD PRODUCE FAIRLY WIDESPREAD PRECIPITATION WEDNESDAY. WITH
SURFACE-BASED AND ELEVATED LIFTED INDICES BELOW ZERO C...
THUNDERSTORMS WILL BE THE MOST LIKELY FORM OF PRECIPITATION THAT
DOES DEVELOP. IT APPEARS THAT 30-50 PERCENT PROBABILITY IS A
REASONABLE FORECAST AT THIS TIME.
LATER IN THE FORECAST...THE LEE SIDE TROUGH BEGINS TO FORM AGAIN
SATURDAY AND SETS THE SCENE FOR PRECIPITATION AGAIN SUNDAY OR MONDAY
AS THE ATMOSPHERE DESTABILIZES. HOWEVER...THERE IS A LOT OF
UNCERTAINTY REGARDING THE TIMING AND WE WILL NOT INCLUDE MORE THAN A
SLIGHT CHANCE OF PRECIPITATION IN THE FORECAST.
AFTER THE FRONT...HIGH TEMPERATURES WEDNESDAY THROUGH FRIDAY
WILL BE IN THE 60S IN NORTHERN NEBRASKA AND IN THE 70S IN SOUTH
CENTRAL AND SOUTHWEST NEBRASKA.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 18Z MONDAY.
COLD FRONT CONTINUES TO SLOWLY PUSH INTO EASTERN NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO FIRE ALONG AND EAST OF THE FRONT.
MEANWHILE MUCH DRIER AIR IS IN PLACE ACROSS WESTERN NEBRASKA...WITH
MOSTLY CLEAR SKIES. WEAK SURFACE HIGH WILL DEVELOP WITH WINDS
BECOMING 320-360 AT 5-10 KTS THIS EVENING AND OVERNIGHT...HOWEVER A
COMPLEX WIND FIELD WILL EXIST UNTIL THE HIGH STRENGTHENS WITH
LOCALLY WEST TO NORTH WIND GUSTS OF 15 TO 25 KTS BE POSSIBLE THIS
AFTERNOON. MONDAY MORNING...EXPECT WESTERLY WINDS TO INCREASE TO 15
TO 20 KTS DURING THE LATE MORNING HOURS.
&&
.FIRE WEATHER...
COLD FRONT THAT MOVED ACROSS WESTERN NEBRASKA LAST NIGHT HAS BROUGHT
DRYING WESTERLY WINDS TO WESTERN NEBRASKA TODAY. TEMPERATURES ARE IN
THE 70S WHILE DEW PTS ARE IN THE 20S AND 30S. THIS COMBINATION HAS
PUSHED PORTIONS OF WESTERN NEBRASKA TO SEE RH VALUES DROP TO AND
BELOW 15 PERCENT. WINDS ARE COMPLEX WITH GENERALLY WESTERLY WINDS IN
THE 15 TO 25 MPH RANGE. THUS MARGINAL CRITICAL FIRE WX CONDITIONS
EXPERIENCED AND EXPECT THEM TO CONTINUE...THUS NO CHANCE TO THE
ONGOING RED FLAG WARNING. TOMORROW SLIGHTLY COOLER TEMPS WITH
SIMILAR DEW PTS SHOULD RESULT IN MINIMUM RH VALUES CLOSER TO 20
PERCENT. WESTERLY WINDS OF 15 TO 25 MPH ARE ANTICIPATED AN MAYBE
CLOSER TO 30 MPH. THUS A HIGH FIRE DANGER WILL EXIST FOR
TOMORROW...HOWEVER WITH THE RH PERCENTAGES EXPECTED TO REMAIN ABOVE
THE CRITICAL 15 PERCENT...NO HEADLINE EXPECTED...HOWEVER WILL
MONITOR CLOSELY.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT/6 PM MDT/ THIS EVENING FOR
NEZ204-210.
&&
SHORT/LONG TERM...SPRINGER
AVIATION/FIRE...MASEKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT SUN MAY 27 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-282045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 338 PM CDT SUN MAY 27 2012 /238 PM MDT SUN MAY 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING AS A STRONG COLD FRONT MOVES EAST ACROSS THE AREA. THE MAIN AREA OF CONCERN IS EAST OF A BROKEN BOW TO ONEILL LINE. THE MAIN THREAT WITH STORMS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. DRY CONDITIONS OVER THE EASTERN NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA COMBINED WITH STRONG WESTERLY WINDS AND LOW RELATIVE HUMIDITY PERCENTAGES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS TO THE WEST OF HIGHWAY 61 FROM HYANNIS TO IMPERIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AND THURSDAY AS A STORM SYSTEM MOVES OUT OF THE CENTRAL ROCKIES AND ONTO THE PLAINS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. ANOTHER SYSTEM IS POSSIBLE NEXT WEEKEND WHICH COULD PRODUCE SOME THUNDERSTORMS ACROSS THE PLAINS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM CDT SUN MAY 27 2012 NEZ029-272145- WHEELER NE- 410 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEELER COUNTY UNTIL 445 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF GREELEY...OR 38 MILES EAST OF BURWELL...MOVING NORTHEAST AT 75 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PIBEL LAKE STATE RECREATION AREA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The Grand Island radar (KUEX), 162 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381470, 381472, 381471, 381473.